Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 229, NWS Birmingham, AL

November 14, 2007Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 14, 2007, 7:45 PM CST for Fayette County, Walker County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2007, 7:45 PM CST (01:45 UTC)
Expired
Nov 14, 2007, 8:15 PM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 150145
SVRBMX
ALC057-127-150215-
/O.NEW.KBMX.SV.W.0229.071115T0145Z-071115T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST WED NOV 14 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JASPER...CARBON HILL...
  EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 815 PM CST

* AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KANSAS...OR NEAR CARBON HILL...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF WEST CORONA BY 755 PM CST...
  TOWNLEY BY 800 PM CST...
  7 MILES SOUTH OF GAMBLE BY 805 PM CST...
  OAKMAN BY 810 PM CST...
  PARRISH AND 6 MILES SOUTH OF JASPER BY 815 PM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST
WEDNESDAY EVENING FOR NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8718 3365 8730 3376 8767 3394 8760
TIME...MOT...LOC 0145Z 289DEG 26KT 3384 8755

$$

17
1 follow-up statement
000 
WWUS54 KBMX 150203
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST WED NOV 14 2007

ALC057-150213-
/O.CAN.KBMX.SV.W.0229.000000T0000Z-071115T0215Z/
FAYETTE AL-
803 PM CST WED NOV 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAYETTE COUNTY IS
CANCELLED...

LAT...LON 3392 8749 3389 8718 3365 8730 3366 8732
      3366 8735 3367 8736 3368 8741 3372 8753
      3377 8754
TIME...MOT...LOC 0203Z 289DEG 26KT 3380 8740

$$

ALC127-150215-
/O.CON.KBMX.SV.W.0229.000000T0000Z-071115T0215Z/
WALKER AL-
803 PM CST WED NOV 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR WESTERN WALKER COUNTY...

AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TOWNLEY...OR ABOUT 8 MILES SOUTHEAST OF CARBON HILL...MOVING EAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKMAN BY 810 PM CST...
  PARRISH AND 6 MILES SOUTH OF JASPER BY 815 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3392 8749 3389 8718 3365 8730 3366 8732
      3366 8735 3367 8736 3368 8741 3372 8753
      3377 8754
TIME...MOT...LOC 0203Z 289DEG 26KT 3380 8740

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:43 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 14, 5:43 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CST WED NOV 14 2007

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

CURRENT ANALYSIS SHOWS THE COLD FRONT EXTENDING FROM CENTRAL OHIO
THROUGH SOUTH WESTERN KENTUCKY TO WESTERN TENNESSEE TO CENTRAL
ARKANSAS. SCATTERED CONVECTION CONTINUES TO DEVELOP OUT AHEAD OF THE
FRONT ALONG A PRE-FRONTAL TROUGH ACROSS WESTERN MISSISSIPPI. THE
PRE-FRONTAL TROUGH AS WELL AS THE COLD FRONT WILL MOVE QUICKLY
TOWARD CENTRAL ALABAMA THIS EVENING.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL ALABAMA. AREAS ALONG AND NORTH OF INTERSTATE 20 WILL HAVE
THE BEST CHANCE OF SEEING THE STRONGEST STORMS BETWEEN THE HOURS OF
4 PM AND 11 PM. AREAS SOUTH OF INTERSTATE 20 COULD SEE A FEW
ISOLATED STRONG STORMS BETWEEN 11 PM AND 5 AM.

ANOTHER THREAT DURING THE OVERNIGHT HOURS WILL BE SOME STRONG WINDS
ASSOCIATED WITH THE COLD FRONT ITSELF. WINDS OF 15 TO 20 MPH WITH
GUSTS UP 25 AND 35 MPH WILL BE FOUND ALONG THE FRONT ITSELF. WITH
DROUGHT CONDITIONS PRESENT ACROSS CENTRAL ALABAMA...A FEW TREES AND
LARGER LIMBS MAY BE DOWNED WITH THESE WINDS. THE FRONT WILL CLEAR
MOST OF CENTRAL ALABAMA BY 6 AM. A WIND ADVISORY HAS BEEN ISSUED IN
ASSOCIATION WITH THIS FRONT.

ON THURSDAY...WINDS BEHIND THE FRONT WILL BE STRONG AGAIN AND MAY
REQUIRE AN ADVISORY DURING THE DAY ON THURSDAY. TEMPERATURES WILL BE
MUCH COOLER DURING THE DAY THURSDAY. HOURLY FORECAST FOR THE NEXT 24
HOURS WERE INITIALIZED WITH NAM AND THEN MODIFIED SLIGHTLY.

JRA/16

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

OVERALL RUN TO RUN CONSISTENCY BETWEEN THE MEDIUM RANGE MEMBERS HAS
BEEN LACKING THE PAST FEW DAYS AND THE TREND CONTINUES. SOME
AGREEMENT DEMONSTRATED BETWEEN GFS/ECMWF DURING THIS TIME FRAME
WITH REGARD TO THE OVERALL UPPER LEVEL PATTERN...BUT STRENGTH/TIMING
AND SENSIBLE WEATHER FACTORS ARE A BIT JUMBLED.

WE START THE PERIOD WITH A LONGWAVE TROUGH/ASSOCIATED LOW EAST OF THE
FORECAST AREA AND CUT-OFF LOW NEAR THE GULF OF CALIFORNIA. NEARLY
ZONAL FLOW RESIDES OVER CENTRAL ALABAMA. NORTHERN STREAM SHORT
WAVE TROUGH/ASSOCIATED JET STREAK IN COMBINATION WITH ENERGY
ROTATING AROUND LOW IN THE CANADIAN MARITIMES WILL KICK THE CUT-OFF
LOW EASTWARD DURING THE PERIOD. ECMWF OPENS THE CUT-OFF LOW AND
PUSHES THE REMNANT TROUGH OFF THE ATLANTIC COAST BY MONDAY...WHERE
THE GFS KEEPS THE LOW INTACT OFF THE TEXAS COAST AS NORTHERN STREAM
PASSES IT BY. ALTHOUGH NOT COMPLETELY IN AGREEMENT WITH GFS...GEM
AND NOGAPS HINT AT ENERGY LEFT BEHIND BY THE NORTHERN STREAM...
CLOSER TO THE GFS DEPICTION. BELIEVE OVERALL PATTERN WILL EVENTUALLY
BE MORE AMPLIFIED THAN ENSEMBLES PREDICT.

AT THE SURFACE...CLIPPER SYSTEM/COLD FRONT INTO THE AREA LATE
SATURDAY/EARLY SUNDAY AND SLOWLY EXITS THE REGION SUNDAY EVENING.
MOISTURE WILL BE LIMITED WITH THIS FRONT...AS WITH MOST CLIPPER
TYPE SYSTEM...AND WILL KEEP POPS LOW. SOME MINOR ADJUSTMENTS TO POPS
BUT NOTHING HIGHER THAN 20 ANYTIME JUST YET. ANOTHER SYSTEM GAINS
SOME MOISTURE JUST WEST OF THE AREA AT PERIODS END.

ENSEMBLE NUMBERS REMAIN LOW AND HAVE BEEN FOR A FEW RUNS NOW
REGARDING POPS...AND WILL GENERALLY KEEP FORECAST PERSISTENCE.
TEMPS LOOK REASONABLE COMPARED TO NEW GUIDANCE WILL STICK WITH
FORECAST PERSISTENCE.

75/LINHARES

&&

.AVIATION...00Z TAF DISCUSSION.

COLD FRONT IS ON SCHEDULE TO PUSH THROUGH CENTRAL ALABAMA OVER THE
NEXT 12 HOURS.  CURRENTLY HAVE HIGH CONFIDENCE IN SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE FRONT PUSHING ACROSS TCL...BHM...
EET...AND ULTIMATELY ANB BETWEEN 03Z AND 08Z. LESS CONFIDENCE IN THE
RAIN CHANCES AND TIMING AT MGM AND TOI...BUT IF DOES RAIN IN THOSE
LOCATIONS IT WILL BE SEVERAL HOURS LATER THAN THE NORTHERN TAFS.

COLD FRONTAL PASSAGE WILL BE MARKED BY A WIND SHIFT TO THE NORTHWEST
AND A MARKED INCREASE IN WIND SPEED AND GUSTINESS.  DRY AIR QUICKLY
MOVES INTO THE AREA BEHIND THE FRONT...AND SKIES SHOULD PRETTY MUCH
BE CLEAR WITHIN 2-3 HOURS OF FRONTAL PASSAGE.  AFTER SUNRISE...
EXPECT WINDS TO INCREASE EVEN MORE AND BECOME GUSTIER.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALZ011>015-017>027-030>032-034 9 PM TIL 3 AM
     WIND ADVISORY ALZ028-029-033-035>050 MIDNIGHT TIL 5AM.

&&
Hazardous weather outlook, Nov 14, 6:53 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CST WED NOV 14 2007

ALZ011>015-017>050-160030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
653 PM CST WED NOV 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA TONIGHT.  THE AREA WITH THE HIGHEST THREAT OF
SEVERE STORMS...INCLUDING DAMAGING WINDS AND LARGE HAIL...IS ALONG
AND NORTH OF INTERSTATE 20...AND WEST OF INTERSTATE 65.  THE BULK OF
THE STORMS WILL START TO AFFECT THE TUSCALOOSA AND JASPER AREAS
AROUND 9 PM...METRO BIRMINGHAM BETWEEN 10 AND MIDNIGHT...AND
THE CITIES OF GADSDEN AND ANNISTON AROUND OR SHORTLY AFTER MIDNIGHT.

THE STORMS ARE EXPECTED TO WEAKEN A BIT BEFORE THEY GET INTO AREAS
SOUTH OF I-20...BUT A FEW COULD STILL PRODUCE GUSTY WINDS OR SMALL
HAIL. ALL STRONG STORMS ARE EXPECTED TO END BEFORE SUNRISE THURSDAY.

ANOTHER CONCERN OVERNIGHT WILL BE WINDY CONDITIONS BEHIND A COLD
FRONT PUSHING THROUGH THE AREA.  WINDS OF 15 TO 20 MPH...WITH A FEW
GUSTS OVER 25 MPH...CAN BE EXPECTED WHEN THE COLD FRONT MOVES
THROUGH. WITH THE ONGOING DROUGHT IN CENTRAL ALABAMA...A FEW WEAKENED
TREES AND LARGER LIMBS MAY BE DOWNED WITH THESE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTY NORTH WINDS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA ON
THURSDAY. WINDS DURING THE LATE MORNING AND INTO THE AFTERNOON WILL
BE SUSTAINED AT 15 TO 20 MPH WITH GUSTS NEAR 25 MPH.

A HIGH FIRE DANGER IS EXPECTED ACROSS CENTRAL ALABAMA DURING THE
AFTERNOON HOURS ON FRIDAY. RELATIVE HUMIDITY VALUES WILL BE BELOW
25 PERCENT FOR MUCH OF THE AFTERNOON. OUTDOOR BURNING IS STRONGLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED FOR A SHORT TIME TONIGHT...ESPECIALLY IN THE NORTHWESTERN
COUNTIES.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 8:01 PM CSTSevere Thunderstorm WarningBMXPickens29 min
Nov 15, 3:58 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.